Alert archive / Florida / Severe Thunderstorm Warnings in 1994
Severe Thunderstorm Warning 32, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 16, 1994, 7:18 PM EDT for Brevard County, Florida. It was in force for 57 min.
The area
The counties it named.
The facts
- Issued
- May 16, 1994, 7:18 PM EDT (23:18 UTC)
- Expired
- May 16, 1994, 8:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 11.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 162319 SVRMLB FLC009-FLZ501-170015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 718 PM EDT MON MAY 16 1994 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...NORTHERN BREVARD COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... ...CAPE CANAVERAL TO COCOA BEACH AT 715 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF MIMS. THE THUNDERSTORM WAS MOVING TO THE SOUTHEAST AT 5 TO 10 MPH AND WILL MOVE TO NEAR TITUSVILLE WITHIN THE NEXT HALF HOUR AND REACH THE EAST COAST WITHIN THE HOUR. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THbE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:00 PM EDT, 5 hours 18 minutes earlier.
Area forecast discussion, May 16, 2:00 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT MON MAY 16 1994 THE STRONG DEEP LAYER RIDGE THAT DOMINATED THE WEEKEND WEATHER IS BEGINNING TO SLOWLY WEAKEN AND DRIFT SOUTHWARD. A DEEP LAYER TROUGH IN THE EASTERN U.S. IS FORECAST TO SLOWLY AMPLIFY OVER THE NEXT 24 TO 48 HOURS...WHICH WILL DRIVE A COLD FRONT FROM SOUTHERN GEORGIA THIS AFTERNOON SOUTHWARD ACROSS THE PENINSULA TUESDAY AND WEDNESDAY. AS THE FRONT APPROACHES TOMORROW...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA. THE FRONT IS PRESENTLY FORECAST TO BE ACROSS AREA 3 AT 12Z ON WEDNESDAY...AND WITH NORTHERLY WINDS BRINGING IN COOLER...DRIER AIR ACROSS AREAS 1 AND 2...WILL OPT TO OMIT MENTION OF RAINFALL. WITH THE FRONT STILL IN THE VICINITY OF AREA 3...WILL CONTINUE TO FORECAST WIDELY SCATTERED SHOWERS/STORMS AS THE FRONT MOVES THROUGH EARLY WED. @1...VOLUSIA LAKE SEMINOLE ORANGE OSCEOLA @2...BREVARD INDIAN RIVER @3...OKEECHOBEE MARTIN ST LUCIE MCO 70/89 69/86 242 DAB 69/86 66/82 142 MLB 72/87 69/84 142 .MLB...NONE. PETERSEN
In the hours before
Special weather statement, May 16, 5:23 PM EDT, 1 hour 55 minutes before
FLZ038-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DAYTONA BEACH FL 523 PM EDT MON MAY 16 1994 ...STRONG THUNDERSTORMS WERE MOVING ACROSS PARTS OF FLAGER COUNTY... AT 520 PM... NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF THUNDERSTORMS OVER THE WEST AND SOUTHEAST PORTIONS OF FLAGER COUNTY. MOVEMENT OF THESE THUNDERSTORMS WERE MOVING EAST AT 5 TO 10 MPH. THESE THUNDERSTORMS WILL BE OVER THE COASTAL AREAS OF FLAGER COUNTY WITHIN THE NEXT HOUR. THESE THUNDERSTORMS CONTAIN STRONG WINDS AND HEAVY DOWNPOURS. SEEK SHELTER IMMEDIATELY... IF THUNDERSTORMS THREATEN YOUR AREA. STAY TUNE TO YOUR TELEVISION OR NOAA RADIO.
Special weather statement, May 16, 5:25 PM EDT, 1 hour 53 minutes before
FLZ038-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DAYTONA BEACH FL 523 PM EDT MON MAY 16 1994 ...STRONG THUNDERSTORMS WERE MOVING ACROSS PARTS OF FLAGER COUNTY... AT 520 PM... NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF THUNDERSTORMS OVER THE WEST AND SOUTHEAST PORTIONS OF FLAGER COUNTY. MOVEMENT OF THESE THUNDERSTORMS WERE MOVING EAST AT 5 TO 10 MPH. THESE THUNDERSTORMS WILL BE OVER THE COASTAL AREAS OF FLAGERL COUNTY WITHIN THE NEXT HOUR. THESE THUNDERSTORMS CONTAIN STRONG WINDS AND HEAVY DOWNPOURS. SEEK SHELTER IMMEDIATELY... IF THUNDERSTORMS THREATEN YOUR AREA. STAY TUNE TO YOUR TELEVISION OR NOAA RADIO.
Special weather statement, May 16, 5:34 PM EDT, 1 hour 44 minutes before
FLZ041-501-162235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 534 PM EDT MON MAY 16 1994 ...STRONG THUNDERSTORMS MOVING ACROSS VOLUSIA COUNTY... AT 530 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM ORANGE CITY TO THE EAST COAST FROM DAYTONA BEACH TO NORTH OF FLAGLER BEACH.. THEN INLAND TO PALATKA AND LAKE GEORGE. THE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH. DURING THE NEXT HOUR WILL MOVE ACROSS THE COAST TO OVER THE COASTAL WATERS FROM NEW SMYRNA BEACH TO NORTH OF FLAGLER BEACH. THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...BRIEF STRONG GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS DRIVING..AND BOATERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR THESE THUNDERSTORMS. PG
Special weather statement, May 16, 5:36 PM EDT, 1 hour 42 minutes before
FLZ041-501-162235- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 534 PM EDT MON MAY 16 1994 ...STRONG THUNDERSTORMS MOVING ACROSS VOLUSIA COUNTY... AT 530 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM ORANGE CITY TO THE EAST COAST FROM DAYTONA BEACH TO NORTH OF FLAGLER BEACH.. THEN INLAND TO PALATKA AND LAKE GEORGE. THE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH. DURING THE NEXT HOUR WILL MOVE ACROSS THE COAST TO OVER THE COASTAL WATERS FROM NEW SMYRNA BEACH TO NORTH OF FLAGLER BEACH. THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...BRIEF STRONG GUSTY WINDS...DEADLY LIGHTNING AND VERY HEAVY RAIN. PERSONS DRIVING..AND BOAzTERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR THESE THUNDERSTORMS. PG
Special weather statement, May 16, 6:47 PM EDT, 31 minutes before
FLZ041-047-501-162350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 647 PM EDT MON MAY 16 1994 ...STRONG THUNDERSTORMS NEAR EAST COAST... AT 645 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF STRONG THUNDERSTORMS NEAR THE EAST COAST FROM JUST WEST OF SCOTTSMOOR TO NEW SMYRNA BEACH AND WERE NEAR THE COAST AND OVER THE COASTAL WATERS OUT TO 20 MILES FROM NEW SMYRNA BEACH TO NORTH OF FLAGLER BEACH. THE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH AND DURING THE NEXT HOUR WILL CROSS THE COAST AND EXTEND OVER THE COASTAL WATERS FROM CAPE CANAVERAL TO NORTH OF FLAGLER BEACH. THE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS... STRONG GUSTY WINDS..DANGEROUS LIGHTNING..AND POSSIBLY SMALL HAIL. PERSONS ALONG THE EAST COAST IN THESE AREAS..AND BOATERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR THESE THUNDERSTORMS AND USE EXTRA CAUTION IF TRAVELLING THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. PG
Special weather statement, May 16, 6:49 PM EDT, 29 minutes before
FLZ041-047-501-162350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 647 PM EDT MON MAY 16 1994 ...STRONG THUNDERSTORMS NEAR EAST COAST... AT 645 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF STRONG THUNDERSTORMS NEAR THE EAST COAST FROM JUST WEST OF SCOTTSMOOR TO NEW SMYRNA BEACH AND WERE NEAR THE COAST AND OVER THE COASTAL WATERS OUT TO 20 MILES FROM NEW SMYRNA BEACH TO NORTH OF FLAGLER BEACH. THE THUNDERSTORMS WERE MOVING TO THE EAST AT 10 MPH AND DURING THE NEXT HOUR WILL CROSS THE COAST AND EXTEND OVER THE COASTAL WATERS FROM CAPE CANAVERAL TO NORTH OF FLAGLER BEACH. THE THUNDERSTORMS ARE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS... STRONG GUSTY WINDS..DANGEROUS LIGHTNING..AND POSSIBLY SMALL HAIL. PERSONS ALONG THE EAST COAST IN THESE AREAS..AND BOATERS ON THE COASTAL WATERS..SHOULD BE ALERT FOR THESE THUNDERSTORMS AND USE EXTRA CAUTION IF TRAVELLING THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. PG
Nearby
Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.